Reaction or sensitive to Dental anaesthetic?

Hi

I have been to the dentist about 2 years ago for root canal etc with no problems whatsoever. I hadnt been for a checkup in all that time until 2 months ago, I got to have one wisdom removed as well as 2 root canals. I have absolutely no fear of needles or dentists, few weeks ago he injected anaesthetic into my gum and I instantly felt strange like cloudy feeling in my head like slightly confused, then my hands started to shake and heartbeat picked up pace. They sent me to the waiting room for it to kick in, for 5 minutes I was holding my phone and try take my mind off it as maybe other people were looking as my hands were shaking. It wasnt a paranoid feeling or anxious feeling. I told the dentist and he just laughed it off. I went back a week later and the same feeling. It last for 5 mins then the shaking stops and my hearbeat seems to come back down. I went to a new dentist and same thing. So... i sat down and told my dentist properly everythinh to what happened. He said its the adrenaline in the anaesthetic. So he gave me one without adrenaline and i didnt get any shaking. I thought this was great. So back to the dentist to and he had to inject 3 syringes full of non adrenaline anaesthetic to numb my tooth as non adrenaline is not as effective as adrenaline anaesthetic. I felt strange after the second and even more strange after the third injection. I felt my body twitching and felt an overwhelming feeling like I was coming up on some drug. I had to stop the dentist and sit up to get my bearing. I have to go back for another root canal and worse of all the wisdom tooth removal which im told needs about 2-3 adrenaline injections. I am worrried i may have a reaction and something could happen. I dont understand I have never had a problem with anaesthetic, now all of a sudden its reacting with me or maybe tolerance change to it. I am allergic to cyclizine which is anti nausea after operations.

has anyone experienced this? I thought adrenaline was natural maybe this is normal to shake after adrenalin anaesthetic but then again I dont know anyone its happened to. Maybe I am sensitive or something. I was told it was me working myself up and bring on this all in my head, thats not true i know my own body and know the differnce between a feeling of anxiety to a a feeling of something injected into me.

Could I go for an allergy test? I called a couple of private health allergy testing centres and nobody does one for anaesthetic? strange.

Thanks

5 Replies

oldestnewest
  • I go to a dentist in a hospital just in case I get a strange reaction but I haven't had an injection since the histamine intolerance became a problem. I do get a reaction with Strepsils which make my throat swell so that could be related. Take care.

  • Hi - I too experienced the adrenaline injection- I now always request a non adrenaline one.

    Ensure that your GP knows this info. Maybe your dentist /doctor can refer you to NHS to have your Wisdom Tooth removed? In a more controlled enviroment.

    I hope this helps you :)

  • Hi, I'm sorry you are having this trouble but am so relieved to read of your reaction to dental anaesthetic! I've had two treatments in just over a year, a wisdom tooth extraction first and then fillings. I felt very unwell the next day after the extraction, it felt like some kind of allergic reaction which I do get to other medications. It took months to feel better and I just put it down to getting older and needing more dental treatment. It took me 7 months to face going back a second time for fillings.

    Almost immediately after the injection I felt as if I was going to black out, it was a strange sensation, very uncomfortable. I felt my eyes were closing or maybe they were rolling, whatever it was caused the dentist to respond sharply with, 'Are you ok?' which got through to me and I seemed to pull round though I didn't feel right after that. I got on with things that day but next morning I awoke feeling very unwell, weak and debilitated, and my head felt very strange. Like you, I can tell the difference between a feeling of anxiety compared with a physical reaction.

    That was in June 2016, I felt very unwell for 3/4 months and I am still feeling the effects of it. I took pictures of the lumps and hard, red swellings that came out on my face and nose intermittently, and skin rashes across my forehead; I've never had spots or rashes before. Sore lumps and swellings appear in my gums and cheeks, nothing like I'd ever experienced. It left me with very strange feelings inside my brain too - heating up like it was boiling, is the only way I could explain it.

    I thought at first it was a reaction to white dental filler, though I slowly began to realise I'd felt the same after the previous dental treatment with extraction and no filling. But this time it was much worse. I came to thinking it must be caused by a reaction to the anaesthetic and I have got used to being thought of as a 'nut case' because of it.

    My daughter researched it online but mostly there is no known recorded reaction to dental anaesthetics. However, one wbs added as a tailpiece that the chemical carrier which extends the life of the anaesthetic's pain control and also preserves the shelf life, can produce a severe toxic shock in very rare cases. I have been avoiding returning to the dentist, but now your post has given me hope that what has happened to me at least might be better understood when I do.

    I hope the problem gets sorted for you.

  • Hi

    I have suffered for years with adrenaline reaction/sensitivity

    Shaking hands,heart pounding,pulses in my neck pound aswell strange feeling .I also get it when I had bonjela . I have a similar experience when I had red bull /'energy drink but I really felt as if I was being strangled ,so I just avoid these things .The dentist know 's to give me it now without adrenaline in.If I was you I would personally ask to have treatment done at the hospital .

  • I have the same effect but it is all the time. They call it ESSENTIAL TREMOR

    I was admitted to hospital a week ago and was told it was heraditary and would get worst (read about it on the internet) I now get an Attendance Allowance , I cannot write and have to rely on my iPad to leave notes for my husband. The effects are exactly as you list, could it be that it is an allergy after all.